Coronary Artery Disease (CAD)
Stenting, like angioplasty, is a minimally invasive alternative to coronary artery bypass grafting (CABG) surgery. Because of this, there is a lower risk of complications than in CABG. Patients are typically able to leave the hospital the next day – a much shorter recovery than after CABG surgery. After getting a stent, people can often return to their normal activities quickly. In addition, with stenting:
Although major complications are uncommon, stenting carries all of the same risks as angioplasty alone for the treatment of coronary artery disease. The catheter insertion site could become infected or bleed heavily and will likely be bruised. Other rare complications include heart attack, stroke, and sudden cardiac death, although at a much lower rate than CABG.
Even with stenting, it is still possible for the coronary artery to renarrow. With bare-metal stents, restenosis (renarrowing) occurs in as many as 15% to 30% of patients (depending on the stent). This percentage is much lower in patients who receive drug-eluting stents. If restenosis occurs, patients may require another balloon angioplasty, stent procedure, or bypass surgery.
Although stents have proven to be a safe and effective treatment, their use may, on rare occasions, result in what is known as stent thrombosis. Stent thrombosis is a blood clot that occurs following stent implantation. In a small percentage of patients with stents, blood cells can become sticky and clump together to form a small mass – or clot. When a blood clot forms, it can block the free flow of blood through an artery and may cause a heart attack or even death. Stent thrombosis can occur in patients with both bare-metal and drug-eluting stents. Scientists are currently investigating whether there is an increased risk of stent thromboses with certain drug-eluting stents.
The most important thing you can do is follow your cardiologist’s recommendation for taking anticlotting medication, also known as dual antiplatelet therapy (aspirin with clopidogrel or ticlopidine). It is very important not to stop taking this medication before your cardiologist tells you to.
Information on this site should not be used as a substitute for talking with your doctor. Always talk with your doctor about diagnosis and treatment information.